Alert archive / Michigan / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 34, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Sep 3, 2022, 3:34 PM EDT for Arenac County, Iosco County, Michigan. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 3, 2022, 3:34 PM EDT (19:34 UTC)
- Expired
- Sep 3, 2022, 4:15 PM EDT
- In force
- 41 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Arenac County, MI, Iosco County, MI
The radar
The NCL Michigan radar (KAPX), 120 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 3, 3:40 PM EDT | HAIL 0.25 | 1 N Maple Ridge, MI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 7.6 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 251 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 746 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
944
WUUS53 KAPX 031934
SVRAPX
MIC011-069-032015-
/O.NEW.KAPX.SV.W.0034.220903T1934Z-220903T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
334 PM EDT Sat Sep 3 2022
The National Weather Service in Gaylord has issued a
* Severe Thunderstorm Warning for...
Northeastern Arenac County in northern Michigan...
Southwestern Iosco County in northern Michigan...
* Until 415 PM EDT.
* At 334 PM EDT, a severe thunderstorm was located over Twining, or 8
miles northwest of Au Gres, moving east at 20 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Au Gres, Maple Ridge, Omer, Twining and Turner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4402 8393 4416 8393 4417 8388 4420 8388
4424 8351 4418 8352 4418 8356 4405 8358
4405 8365 4402 8369 4399 8368 4400 8374
4399 8374
TIME...MOT...LOC 1934Z 270DEG 22KT 4412 8383
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$1 follow-up statement
584
WWUS53 KAPX 031957
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
357 PM EDT Sat Sep 3 2022
MIC011-069-032015-
/O.CON.KAPX.SV.W.0034.000000T0000Z-220903T2015Z/
Arenac MI-Iosco MI-
357 PM EDT Sat Sep 3 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR NORTHEASTERN ARENAC AND SOUTHWESTERN IOSCO COUNTIES...
At 356 PM EDT, a severe thunderstorm was located near Au Gres, moving
east at 20 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Au Gres, Maple Ridge, Omer, Twining and Turner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Pea-sized hail has been observed with this storm.
&&
LAT...LON 4402 8393 4416 8393 4417 8388 4420 8388
4424 8351 4418 8352 4418 8356 4405 8358
4405 8365 4402 8369 4399 8368 4400 8374
4399 8374
TIME...MOT...LOC 1956Z 270DEG 22KT 4412 8364
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 3:19 PM EDT, 15 minutes earlier.
Area forecast discussion, Sep 3, 3:19 PM EDT, 15 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 319 PM EDT Sat Sep 3 2022 .NEAR TERM...(Through Tonight) Issued at 321 PM EDT Sat Sep 3 2022 High Impact Weather Potential...few non-severe tstorms southern sections this evening. Cold front has exited northern lower MI. A line of SHRA/TSRA has developed slightly behind the front, where lingering moisture contributes to 600-800j/kg of MlCape, but with weak deep westerly flow. A band of post-frontal low clouds is south of TVC to near APN. Mostly sunny skies across eastern upper MI and far northern lower. As high pressure moves east across far northern Ontario, our low- level winds will veer ne. That will slow the intrusion of low- level dry air. The post-frontal low-level moisture band stalls over the south half of the forecast area tonight. Places north of a TVC-APN line will be mostly clear to partly cloudy. But to the south, mostly cloudy skies will prevail tonight, as leftover stratocu spreads out/expands after sunset. The chance for a shower/storm will linger thru the evening, as somewhat steep mid- level lapse rates support some MuCape, even after cooler/stable BL air arrives. For overnight, a few showers and perhaps some drizzle will be seen in southern areas. Min temps will vary widely across northern MI. With clearing skies in the north, eastern upper MI will drop well into the 40s. Trout Lk/Raco could dip to around 40f. Low will be in the upper 50s in the far se. && .SHORT TERM...(Sunday through Tuesday) Issued at 321 PM EDT Sat Sep 3 2022 High Impact Weather Potential: Minimal attm... Pattern Synopsis/Forecast: Amplified pattern continues across the CONUS...with anomalous ridging across the western US...and general troughing across the central and eastern US. Handful of niblets in the flow, mainly concentrated around the central and eastern US, with one particular noteworthy spin across the Mid MS Valley ahead of some additional energy diving in from the north through MN this morning. A potent niblet sliding by to our north this morning, centered over James Bay...with additional niblets rounding the top of the ridge to its west ...and a particularly potent one lifting up the Pac NW coast, ejecting northward as anomalous troughing digs into the Gulf of Alaska. Tropical system "Javier" off Baja California attm. Attm...SW- NE oriented BCZ is approaching the region from the north...as a surface cold front slides southward through the region, stretching from surface low E of Hudson Bay down into the central Plains. This...in combination with plume of anomalous moisture along/ahead of it...allowed for morning convective activity across the Tip of the Mitt. A bit of surface troughing ahead of this feature in the Mid-MS Valley...with wavy surface boundary stretching across the southern US. 1027mb surface high dropping out of Canada behind this...with a lingering longitudinal boundary beneath it along the BCZ ahead of the ridge. Broad surface troughiness across the Pac NW in advance of upper level feature there. Looking ahead...surface cold front should continue to slide through the region today...with surface high pressure largely settling in in its wake...with a few niblets of energy still lingering in the vicinity...as broader troughing persists across the Mid and Lower MS Valleys. Feature currently in the Pac NW appears to slide across the International Border this weekend...approaching the Great Lakes by Monday...as upstream troughing begins to slide into western Canada. Question for Labor Day itself becomes...how well does surface high pressure hold on to influencing our weather? Will be looking at some height rises going into early Monday as a shortwave ridge approaches in advance of Pac NW feature...though also some energy sliding by to our northeast as troughing departs our region...which could be enough to touch off a diurnally driven shower...? Will likely also depend on extent of moisture in the airmass...as guidance signals a strong moisture gradient will remain in the vicinity through the weekend. Otherwise...looks as though flow becomes split across the eastern CONUS early this week, noting tropical activity out in the Atlantic attm...as ridging takes over the Great Lakes, with broad troughing holding on across the Mid/Lower MS Valleys...and progressive troughing sliding across central Canada. Pac NW niblet finally reaches the Midwest by Tuesday...which appears to meander its way into the troughing to our south...as that central Canadian bulldozer sweeps eastward...though by Tuesday...uncertainty in the overall pattern is on the increase. Primary Forecast Concerns: Drizzle/shower potential through the period... Front appears to be slow to head southward...potentially lingering in the Great Lakes right on into Sunday. Guidance seems to point toward the idea of boundary layer moisture holding on across parts of central Lower into Sunday afternoon, even up into our southern zones. Note some conditional instability in this region, though guidance derived soundings are not terribly impressive with regard to precip potential...noting a more stable layer up around 850mb or so, which could preclude much except for maybe some diurnal stratocu...or perhaps a little drizzle if there is enough forcing (which appears limited attm unless northeasterly upslope flow can do something...but it should be fighting a decent amount of low-level dry air). Areas north of about M-32 should be pretty decent, though, on Sunday, though it will be cool. Going into Monday morning...looks as though guidance would like to advect some additional boundary layer moisture back into parts of northeast Lower, particularly near Saginaw Bay and probably south of M-32, with strong signals for dry air through the column north of there, including the Straits. Looking at some conditional instability again in the presence of this moisture across NE Lower, and guidance derived soundings indicate some potential for nuisancy showery drizzly crud either continuing or developing again...which again, should be most problematic near the Lake Huron coast south of M-32. Similar to Sunday...upslope flow appears to be the main source of forcing for precip...but given some signals for more saturation in the lower levels than Sunday...do have perhaps some greater concerns for that corridor east of US-127/75 in northern Lower maybe as far north as APN. Whether it will end up being measurable...or just miserable...is unclear, as guidance is struggling with how to handle this attm...so attm, neither day will have anything in the forecast. But elsewhere...it should be a pleasant day. Tuesday...a little more boundary layer moisture hangs around, particularly along the Lake Michigan coast, at least in part related to a turn toward more southerly flow aloft. Suspect this may be more of a diurnal cu type affair, perhaps aided by lake breeze development along the Lake Michigan coast, as it doesn't look quite as moist as either of the previous days. && .LONG TERM...(Tuesday night through Saturday) Issued at 321 PM EDT Sat Sep 3 2022 High Impact Weather Potential: Minimal attm. Pattern Synopsis/Forecast: By Wednesday morning...will be looking for troughing somewhere to our north...though again, as mentioned at the end of the short term...uncertainty in how this evolves is increasingly uncertain. Will, however, still keep an eye out for some kind of weak surface reflection in the vicinity south of this feature...which could have some impacts on our weather for hump day. Beyond this...guidance likes the idea of additional energy driving into western North America for the end of the week...with a great deal of uncertainty in how it evolves...but will be something to keep an eye on going forward, as it does signal some return to surface pressure falls and unsettled weather somewhere across the center of the country toward the end of next week. Additionally...this would also signal a period of potential warmth for the end of next week, amid some semblance of southwesterly flow. Stay tuned. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 138 PM EDT Sat Sep 3 2022 Cold front is exiting northern lower MI this afternoon. Enough moisture lingers for sct SHRA/TSRA to pop a little bit behind the front. But the best chance for this will be to the se of MBL/TVC/APN. Lingering MVFR cigs will improve to VFR this afternoon. MVFR cigs will likely return tonight to MBL. Otherwise VFR. Gusty n winds this afternoon, veering ne tonight. && .MARINE... Issued at 321 PM EDT Sat Sep 3 2022 Gusty north winds will veer ne tonight, as high pressure passes well to our north. These winds will diminish somewhat tonight into Sunday, but the long fetch on Lake Huron will easily support advisory-level waves developing along the ne lower MI coastline. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...Small Craft Advisory until 8 PM EDT this evening for LMZ345-346. LS...NONE. && NEAR TERM...JZ SHORT TERM...FEF LONG TERM...FEF AVIATION...JZ MARINE...JZ
Hazardous weather outlook, Sep 3, 3:27 PM EDT, 7 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 327 PM EDT Sat Sep 3 2022 MIZ016>018-020>036-041-042-086>088-095>099-041930- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 327 PM EDT Sat Sep 3 2022 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...This afternoon and tonight. Scattered thunderstorms are possible into this evening, south of a line from Traverse City to Alpena. No severe weather is expected, but locally heavy rain, brief gusty winds, and small hail are possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A high swim risk is expected Sunday on some Lake Huron beaches of northeast lower Michigan. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-041930- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 327 PM EDT Sat Sep 3 2022 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...This afternoon and tonight. There is a chance for thunderstorms into this evening, mainly south of Frankfort on Lake Michigan, and south of Alpena on Lake Huron. Wind gusts up to 40 knots will be possible with stronger storms. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. JZ
In the hours before
Local storm report, Sep 3, 11:19 AM EDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1119 AM EDT SAT SEP 3 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM HEAVY RAIN 1 NNE HARBOR SPRINGS 45.45N 84.97W
09/03/2022 M2.80 INCH EMMET MI PUBLIC
24 HR TOTAL.
&&Local storm report, Sep 3, 12:09 PM EDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1209 PM EDT SAT SEP 3 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM FLOOD HARBOR SPRINGS 45.43N 84.99W
09/03/2022 EMMET MI DEPT OF HIGHWAYS
M-119 (BLUFF DR) CLOSED AT HARRISON ST DUE
TO SIGNIFICANT EROSION OF SHOULDER OF
HIGHWAY. TIME ESTIMATED.
&&
JZSpecial weather statement, Sep 3, 1:48 PM EDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Gaylord MI
148 PM EDT Sat Sep 3 2022
MIZ030-035-036-031830-
Iosco MI-Alcona MI-Ogemaw MI-
148 PM EDT Sat Sep 3 2022
...Thunderstorms will impact portions of southeastern Alcona,
southeastern Ogemaw and Iosco Counties through 230 PM EDT...
At 148 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Harrisville State Park to near Skidway
Lake. Movement was east at 20 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Oscoda, Harrisville, Au Sable, Long Lake, Mikado, Whittemore, Skidway
Lake, Plainfield Township, National City, Hale, Harrisville State
Park, Wurtsmith Airfield, Bowmanville, Wilber, Prescott and Sid Town.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4461 8326 4447 8327 4416 8385 4416 8431
4467 8347 4468 8324
TIME...MOT...LOC 1748Z 266DEG 16KT 4462 8332 4418 8411
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
JZSpecial weather statement, Sep 3, 2:23 PM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Gaylord MI
223 PM EDT Sat Sep 3 2022
MIZ030-035-036-041-042-031915-
Iosco MI-Arenac MI-Gladwin MI-Alcona MI-Ogemaw MI-
223 PM EDT Sat Sep 3 2022
...Strong thunderstorms will impact portions of southeastern Alcona,
Arenac, Gladwin, southeastern Ogemaw and Iosco Counties through 315
PM EDT...
At 222 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wurtsmith Airfield to near Whittemore to 7
miles southeast of Harrison. Movement was east at 15 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Whittemore and Wurtsmith Airfield around 240 PM EDT.
Other locations in the path of these storms include Turner, Au Sable,
Oscoda, National City, Gladwin, Beaverton, Tawas City, Winegars and
Wooden Shoe Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4382 8460 4403 8460 4427 8395 4456 8347
4454 8327 4432 8329 4422 8343 4422 8349
4418 8356 4405 8358 4405 8366 4399 8368
4400 8383 4391 8391 4391 8404 4400 8405
4400 8417 4383 8417
TIME...MOT...LOC 1822Z 286DEG 12KT 4450 8346 4426 8387 4396 8468
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPHLocal storm report, Sep 3, 3:06 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
306 PM EDT SAT SEP 3 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM TSTM WND GST 1 ESE AU SABLE 44.41N 83.32W
09/03/2022 M46 MPH LHZ349 MI MESONET
MESONET STATION XOSC OSCODA LIGHT.
&&
JZThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 2:52 AM EDT | Small Craft Advisory | APX | 25 hr | |
| Sep 3, 3:10 AM EDT | Special Weather Statement | APX | Chippewa | 65 min |
| Sep 3, 3:31 AM EDT | Special Marine Warning | APX | 59 min | |
| Sep 3, 4:23 AM EDT | Special Marine Warning | APX | 67 min | |
| Sep 3, 4:36 AM EDT | Special Marine Warning | APX | 54 min | |
| Sep 3, 4:51 AM EDT | Special Marine Warning | APX | 61 min | |
| Sep 3, 5:25 AM EDT | Special Weather Statement | APX | Antrim, Cheboygan | 65 min |
| Sep 3, 1:48 PM EDT | Special Weather Statement | APX | Alcona | 42 min |
| Sep 3, 2:23 PM EDT | Special Weather Statement | APX | Arenac, Gladwin, Iosco | 52 min |
| Sep 3, 3:26 PM EDT | Special Marine Warning | APX | 52 min | |
| Sep 3, 4:04 PM EDT | Small Craft Advisory | APX | 30 hr | |
| Sep 3, 4:35 PM EDT | Areal Flood Warning | APX | Arenac, Gladwin, Iosco, Ogemaw | 3 hr |
Nearby
Severe Thunderstorm Warnings in Michigan, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.